Overmedication causes death of Marine veteran at VA hospital

 

Overmedication causes death of Marine veteran at VA hospital

 
November 21, 2017

As a Houston, Texas medical malpractice lawyer, I have frequently represented patients who suffered serious injury or death as a result of overmedication in a hospital, skilled nursing facility, or other healthcare setting.

Recently, I was saddened to learn of the death of a young U.S. Marine Corps veteran at a Veterans Affairs (VA) Medical Center. The Marine was honorably discharged in 2002, and received his health care at the VA hospital.

A report by the Office of the Inspector General provide found that the doctors at this VA facility were known to over-prescribe powerful opioid painkillers. Many locals referred to the hospital by the nickname “Candy Land.”

During the hospitalization that led to his death, this patient was being treated on the psychiatric unit. One morning, his family found him so sedated from medications that he could barely speak. Later that afternoon, he was found unresponsive. Healthcare providers tried to resuscitate him, but failed.

An autopsy concluded that he died from mixed-drug toxicity. The Inspector General found that the prescribing physicians of his medications did not talk with him about the risks of drug-drug interactions. In addition, the VA hospital was found to have delayed starting cardiopulmonary resuscitation (CPR) and also was criticized for not having medication, like Narcan, to reverse drug overdoses.

Overmedication in hospitals and other healthcare facilities

I bet that most people are more familiar with the highly-addictive nature of opioid medications, as opposed to the specific risks of overmedication. The whole issue of opioid medications has become so unmanageable that President Donald Trump declared the opioid epidemic a national emergency.

Yet overmedication of the type that led to the Marine’s tragic death is not limited or unique to the VA system. I have handled a number of cases in which post-surgical or elderly patients were overmedicated. This is particularly dangerous for patients who cannot get out of bed or who spend a lot of time in bed.

This whole scenario reminds me of a delightful family that I represented involving the medical malpractice that led to the death of an elderly woman. After experiencing a fall, she was admitted to the hospital, where she had an anterior cervical fusion surgery. She got through the surgery pretty well, and the hospital prescribed a pain medication called Dilaudid. Two days later, on top of that medication, the doctor added another painkiller called Toradol.

It was not long until the nurses found that the patient was lethargic and mentally dull (obtunded), and had garbled speech. From my experience, I know that any time you see these types of signs in a patient, is an early indicator that something is likely going very wrong. The standard of care requires nurses to inform a physician of these developments, but unfortunately, in this case, they did not.

This lady’s family members recall her condition continuing to deteriorate, to the point that she became combative and her son had to physically restrain her to keep her in the bed. Still, the nurses documented no attempt to notify the doctor.

The medical expert that we retained review the records concluded that, as a result of overmedication on powerful painkillers, this patient vomited and then aspirated the vomitus and her lungs, causing pneumonia, subsequent infections, and eventually death.

Our critical care medicine expert explained that narcotic pain medications have sedating effects that cause drowsiness, preventing the patient from being able to adequately protect her airway. Basically, the airway collapses, allowing vomit, or anything else in the mouth, to pass down through their way into the lungs. Unfortunately, narcotic pain medications, like Dilaudid, list nausea and vomiting, along with sedation, as the most frequently observed adverse side effects.

We are here to help

If you or someone you care for has been seriously injured, or worse, died as a result of a medication overdose and a hospital, skilled nursing facility, rehabilitation facility, or other healthcare setting, call Painter Law Firm, in Houston, Texas, for a free consultation about your potential case.

__________

Robert Painter is an attorney at Painter Law Firm PLLC, in Houston, Texas. In 2017, and prior years, he was recognized as one of Houston’s top lawyers buy both Houstonia and H Texas magazines. He is a former hospital administrator who focuses his law practice on representing patients and family members in medical malpractice and wrongful death cases. 

Robert Painter

Robert Painter is a medical malpractice lawyer at Painter Law Firm PLLC.

related

Bariatric weight-loss surgery benefits, risks, and medical malpractice

Medical research shows that bariatric surgery helps patients keep weight off long-term, but it is not a risk-free remedy [...]

read more

Brain aneurysm symptoms, treatment, and medical malpractice

Having the worst headache of your life can be a sign of a brain dangerous aneurysm [...]

read more

CONTACT NOW

Discuss your case with an attorney.

Copyright ©2017 Painter Law Firm. All rights reserved.